Hail, Haskell
- When
- March 24, 4:10 PM CST
- Where
- Haskell County, 2 mi E of Stigler
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.250, -95.095
Severe thunderstorms developed over east central and southeastern Oklahoma during the early evening hours of the 24th as a cold front moved slowly into the area. Moderately strong instability and deep-layer wind shear were characteristic of the air mass ahead of the cold front, which allowed the stronger storms to evolve into supercell thunderstorms that produced large hail up to baseball size…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed over east central and southeastern Oklahoma during the early evening hours of the 24th as a cold front moved slowly into the area. Moderately strong instability and deep-layer wind shear were characteristic of the air mass ahead of the cold front, which allowed the stronger storms to evolve into supercell thunderstorms that produced large hail up to baseball size across portions of eastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 3:10 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Tulsa OK 410 PM CDT Sun Mar 24 2019 .DISCUSSION... At mid afternoon...the upper low was positioned across Northern Missouri/Southern Iowa with the cold front extending southwestward through Southwest Missouri into Northeast Oklahoma along a line from near Grove to Okemah and finally into South Central Oklahoma and Western Texas. Latest meso analysis indicated the cap continuing to weaken with a surface instability axis centered along and just east of the cold front. In response...radar echoes have begun to develop along the front across East Central Oklahoma...moving eastward toward Northwest Arkansas. Into the evening hours...the cold front is expected to continue to slide east southeast through Southeast Oklahoma and Western Arkansas as the upper low begins to trek more southeast toward the Ohio River Valley. The surface instability axis is forecast to be maximized across Southeast Oklahoma...where surface dewpoints in the low 60s currently resided. Thus...as the cap continues to erode into the early evening hours...thunderstorms are forecast to continue to develop along the frontal boundary mainly across Southeast Oklahoma into Northwest Arkansas with the potential to become strong to severe. 40-50KT of deep layer shear combined with steep mid level lapse rates will allow for the potential for large hail and also damaging winds to be the main threats with this activity. 0-1km shear values continue to look fairly weak which should limit over all tornado potentials...though the threat is not zero. The greater severe potential looks to be generally along and east of a line from near Antlers to near Fort Smith where the surface instability max was located. Current indications are that by mid evening...03z...the cap should begin strengthening over the region as the cold front is forecast to be nearly exiting the CWA to the south and east. The result is the greater thunderstorm potential should shift south and east of the CWA with any remaining thunderstorms exiting the CWA by 06z. Between the 03-06z range...a decreasing strong/severe potential will remain possible though much more limited than earlier in the evening. Behind the cold front...drier air and northerly winds will spread southward over the region tonight as well as cloud cover associated with the backside of the upper low. These conditions will help to keep temperatures from bottoming out with lows in the 40s forecast for most locations over the CWA. During the day Monday...this cloud cover looks to remain over mainly Northeast Oklahoma and Northwest Arkansas until another quick moving shortwave within upper level northwesterly flow pushes through the region Monday night/Tuesday. Behind this shortwave...a ridge of high pressure is progged to push through the Plains with a return of southerly winds and a warming trend Wednesday and Thursday. Southerly winds increase Wednesday and become gusty Thursday ahead of the next forecast low pressure looking to move into the region. Gusts 25-35 mph and temps back in the upper 60s/lower 70s will help to increase fire weather dangers for the CWA before moisture returns with the approaching low pressure system Friday. Latest extended model solutions differ on the timing of this next system and its associated cold front. Thus...for this forecast...have continued with a blended approach with shower and thunderstorm chances becoming possible Thursday and increasing Friday into Saturday as the system moves through. && .PRELIMINARY POINT TEMPS/POPS... TUL 45 60 40 65 / 0 10 0 0 FSM 48 64 42 65 / 50 10 0 0 MLC 47 65 39 66 / 20 10 0 0 BVO 44 59 36 63 / 0 10 0 0 FYV 44 56 36 59 / 20 10 0 0 BYV 46 55 37 57 / 20 10 0 0 MKO 46 61 40 64 / 10 10 0 0 MIO 45 56 37 60 / 0 10 0 0 F10 46 61 40 65 / 0 10 0 0 HHW 50 68 44 67 / 80 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...30 LONG TERM....20
Hazardous Weather Outlook
National Weather Service Tulsa OK
439 PM CDT Sun Mar 24 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
439 PM CDT Sun Mar 24 2019
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Southeast of a line from Rogers to McAlester.
ONSET...Ongoing.
FIRE WEATHER DANGER.
RISK...Limited.
AREA...Northwest of Interstate 44.
ONSET...Ongoing.
DISCUSSION...
Isolated to scattered thunderstorms are developing along a slow-
moving cold front extending from near Rogers southwestward to near
McAlester. Additional development is expected through the evening
hours before the front finally pushes east of the area by late
evening. Large hail and damaging winds will be possible with the
strongest storms, as instability and wind shear will support
isolated supercell structures.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY AND TUESDAY...No Hazards.
WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential...Very High Fire Weather Potential...
High Wind Potential.
FRIDAY AND SATURDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Mild and dry weather will prevail for early in the upcoming week
with increasing winds and fire weather concerns by Wednesday,
especially across eastern Oklahoma. Thunderstorm chances return
for late week as low level moisture increases and a stronger storm
system approaches the area.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
353 PM CDT SUN MAR 24 2019
ARZ010-OKZ069-242130-
Washington AR-Adair OK-
353 PM CDT SUN MAR 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON AND
NORTHERN ADAIR COUNTIES UNTIL 430 PM CDT...
At 353 PM CDT, a strong thunderstorm was located 4 miles north of
Christie, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations in or near the path include...
Westville... Watts...
Cincinnati... Ballard...
Summers...
LAT...LON 3611 9455 3610 9455 3610 9450 3596 9447
3597 9476 3607 9477 3614 9456
TIME...MOT...LOC 2053Z 264DEG 13KT 3602 9472Special Weather Statement
National Weather Service Tulsa OK
440 PM CDT SUN MAR 24 2019
OKZ074-242215-
Haskell OK-
440 PM CDT SUN MAR 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY UNTIL 515
PM CDT...
At 439 PM CDT, a strong thunderstorm was located over Whitefield,
moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Stigler... Whitefield...
LAT...LON 3519 9532 3525 9538 3529 9528 3527 9526
3526 9524 3528 9521 3530 9520 3531 9519
3530 9518 3530 9517 3533 9518 3538 9506
3518 9500
TIME...MOT...LOC 2139Z 260DEG 24KT 3523 9526Special Weather Statement National Weather Service Tulsa OK 452 PM CDT SUN MAR 24 2019 ARZ010-242215- Washington AR- 452 PM CDT SUN MAR 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL 515 PM CDT... At 452 PM CDT, a strong thunderstorm was located near Lincoln, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Fayetteville... Farmington... Prairie Grove... West Fork... Lincoln... Greenland... Drake Field Airport... Prairie Grove Battlefield State... Walnut Grove... Rhea... Hogeye... Viney Grove... This includes Interstate 49 between mile markers 52 and 64. LAT...LON 3593 9440 3600 9446 3610 9417 3589 9408 TIME...MOT...LOC 2152Z 260DEG 24KT 3598 9440
The Western Arkansas radar (KSRX), 67 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
18 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812600, 812601, 812602, 812605, 812606, 812607, 812608, 812609, 812620, 812622, 812623, 812624, 812626, 812627, 812628, 812630, 812631, 812632.